Hundreds of vapers across the US are getting dangerously ill. They’re reporting mysterious symptoms like chest pains, fever, difficulty breathing, nausea, vomiting, diarrhea, and weight loss.
Two people have died from these lung illnesses, and several more have been so near death they were pushed into medically-induced comas. Investigators at the CDC suspect that vaping â€” and in particular, vaping with cannabinoid liquids like THC â€” may be part of the problem.
At least 215 cases of this “severe pulmonary disease” have been reported to the CDC, but the true number of cases may be much higher than that. More than 350 possible cases across 29 US states have been tallied so far by the Washington Post.
But experts are still stumped as to what, precisely, is causing this unprecedented rash of sicknesses.
“We don’t yet know the exact cause of these illnesses â€” whether they’re caused by contaminants, ingredients in the liquid or something else, such as the device itself,” Dr. Ann Thomas, a public health physician with the Oregon Health Authority, said Tuesday when she announced that the first person in that state had died from one of these puzzling lung issues.
Because vaping remains largely unregulated by the FDA, it’s tough to know exactly what vapers are inhaling that might be contributing to these health problems. Here are experts’ best guesses to date.